caret icon Back to all discussions

What side effects can I expect from first Eligard injection?

I had a biopsy and was diagnosed with prostate cancer a month ago. Gleason 7 (4 + 3) in several tumors and PSA 10.1 (7 a year ago). I will be getting a 4-month 30 mg shot of Eligard in a week and then in 2 months, I will start a 5 1/2 week course of radiation.

I'm assuming side effects will be similar to Lupron and I was wondering what most men have experienced and for how long?

I am 70 years old and was really caught off guard by this diagnosis. Nobody in my family has ever had cancer that I know of. I'm really scared and I feel guilty because I know many men have worse Gleason and PSA scores than me. I feel a sense of impending doom and I hope that maybe sharing in a forum will help me get some perspective. Thanks!

  1. Hi Frank .... We have a LOT tin common - I was diagnosed at age 70 with a Gleason 9 that was contained. PSA was 2.7. I was writing my will and convinced I was a dead man walking. The sense of doom was overwhelming. That was in 2013. Did the surgery in Aril and my cancer came back and needed treatment in 2018 . Underwent 40 radiation treatments plus Lupron - If you go to www.TheProstateCancerCoach.com you can see my video journey for the 8 weeks of treatment. We all react differently to hormone therapy - for me I had every reaction - hot flashes depression weigh gain. At the same time I know men in my support group who had no reaction to Lupron. You just do not know. My PSA is now 0.02 (undetectable)
    The words you have cancer are scary - just try to
    take some comfort in knowing this is a treatable disease and not a death sentence it was years ago.

    My 6 month Lupron shot lasted 14 months . Stay active physically ...... and watch what you eat. It is very hard to take off weight when on hormones and you can put it on VERY VERY easily I went from 168lbs to over 196 in a matter of weeks and it stayed on no matter what I did. I was riding a bike 25 miles a day several days a week. After 14 months it finally started to drop I did slow it down by being on a high protein and veg diet and very low carbs -

    Let me know if you have addition questions
    ... Dennis (ProstateCancer.net TEAM)

    1. Hi Dennis!


      Thank you so much for your reply. I think I learned more about what to expect in my specific situation from your response than I did in several meetings with my doctors. 2 of my doctors warned me against looking at websites and forums for info, saying that there was a lot of bad information "out there". I feel like my experience on this website has proved them wrong.


      Thanks again for sharing your story with me. I know the path ahead may be difficult but I do feel better about things. Knowledge can be empowering.


      Take care, Frank

      1. Glad my experiences helped a bit and you are feeling better

    2. I was diagnosed with prostate cancer in January 2017 Gleason 4+3. Tumor removed in February biopsy negative margins but one lymph node had cancer cells. My uPSA went to undetectable but over the course 3 years the uPSA close to .2. I started Eligard in July 2020 (one shot every 12 weeks) and radiation started end of September. My uPSA dropped back to undetectable in January 2021. To answer your question I had terrible side effects from Eligard and even though my last Eligard shot was in April, 2021 some side effects continue. The worst is peripheral neuropathy and hot flashes. My cancer doctor says once my testosterone level returns to normal these side effects should pass. Currently my T is <3. I forgot to add one thing I barely made one year on Eligard. I was supposed to be on it for 2+ years. I couldn't take it.


      Remember everyone is different. Also some doctors don't use hormone therapy in conjunction with radiation.
      Good Luck

      1. Thanks for the information regarding your experience with Eligard. Really sorry that you had such a tough time with it. My doctor was adamant about getting the Eligard to go along with radiation. I had my injection 5 days ago and so far I have had no side effects, but I have read that it can take a few weeks for them to start.


        I typically don't react well and have pretty bad side effects from just about any prescription drug I try. When I was given drugs after they found out I had heart disease I ended up having to stop all of them due to bad side effects.


        As you said, everybody is different, and I am hoping that is true in my case. Do you remember how long it took before the bad side effects started to appear? Were they mild at first?


        Thanks again for your response, hoping your side effects resolve soon -- Frank

    3. Yes mild at first. After I completed radiation therapy, the side effects increased. More tiredness, weight gain, hot flashes, nerve issues in my feet, mild stomach issues, mood changes. So sometime after second shot, each shot lasted 12 weeks.

      1. Thanks again for sharing with me. I really appreciate it.
        Take care, Frank

    or create an account to reply.